Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 482, NWS Blacksburg, VA

August 14, 2011Henry County, Patrick County, Virginia; Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2011, 4:14 PM EDT for Henry County, Patrick County, Virginia; Rockingham County, Stokes County, North Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 4:14 PM EDT (20:14 UTC)
Expired
Aug 14, 2011, 5:15 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Rockingham County, NC, Stokes County, NC, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:35 PM EDTTSTM WND DMG3 Se Sandy Ridge, NCONE TREE DOWN ON WARD ROAD.
Aug 14, 4:58 PM EDTTSTM WND DMG3 N Madison, NCONE TREE DOWN ON AYERSVILLE ROAD NEAR SQUIRE LOOP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:07 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
NaN m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WUUS51 KRNK 142014
SVRRNK
NCC157-169-VAC089-141-142115-
/O.NEW.KRNK.SV.W.0482.110814T2014Z-110814T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 515 PM EDT.

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAWSONVILLE...OR 6 MILES NORTHWEST OF SANDY RIDGE...AND MOVING EAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAWSONVILLE...
  SANDY RIDGE...
  PENNS STORE...
  AYERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3662 7994 3642 7994 3643 8026 3662 8024
TIME...MOT...LOC 2014Z 270DEG 19KT 3655 8020

$$

MC
2 follow-up statements
643 
WWUS51 KRNK 142054
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SUN AUG 14 2011

VAC089-141-142104-
/O.CAN.KRNK.SV.W.0482.000000T0000Z-110814T2115Z/
PATRICK VA-HENRY VA-
454 PM EDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PATRICK AND
SOUTHWESTERN HENRY COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3654 7994 3642 7994 3644 8007 3653 8005
TIME...MOT...LOC 2054Z 279DEG 22KT 3647 7993

$$

NCC157-169-142115-
/O.CON.KRNK.SV.W.0482.000000T0000Z-110814T2115Z/
ROCKINGHAM NC-STOKES NC-
454 PM EDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN ROCKINGHAM AND NORTHEASTERN STOKES COUNTIES...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR AYERSVILLE...OR NEAR STONEVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  AYERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3654 7994 3642 7994 3644 8007 3653 8005
TIME...MOT...LOC 2054Z 279DEG 22KT 3647 7993

$$
593 
WWUS51 KRNK 142108
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT SUN AUG 14 2011

NCC157-169-142118-
/O.EXP.KRNK.SV.W.0482.000000T0000Z-110814T2115Z/
ROCKINGHAM NC-STOKES NC-
508 PM EDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCKINGHAM AND
NORTHEASTERN STOKES COUNTIES EXPIRES AT 515 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. HEAVY 
RAIN AND GUSTY WINDS WILL STILL BE LIKELY ACROSS ROCKINGHAM COUNTY 
AS THE STORM MOVES EAST.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

LAT...LON 3654 7994 3642 7994 3644 8007 3653 8005
TIME...MOT...LOC 2108Z 279DEG 22KT 3646 7982

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:32 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 14, 3:32 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SUN AUG 14 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING.
THUNDERSTORMS ARE POSSIBLE UNTIL THE FRONTAL PASSAGE...THE
STRONGER STORMS CONTAINING GUSTY WINDS. THE COLD FRONT WILL CLEAR
THE AREA LATE THIS EVENING...FOLLOWED BY PARTIAL CLEARING
OVERNIGHT. MOISTURE WILL LINGER MONDAY...AND WITH THE HEATING OF
THE DAY...WILL RESULT IN WIDELY SCATTERED SHOWERS. HIGH PRESSURE
WILL BUILD ACROSS THE AREA FROM THE NORTH BY TUESDAY...A NOTICEABLY
COOLER AND DRYER AIRMASS PREVAILING FOR THE FIRST HALF OF THE
UPCOMING WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 330 PM SUNDAY...

SEVERE THUNDERSTORM WATCH #779 IN EFFECT UNTIL 9:00PM.

MID AFTERNOON SURFACE ANALYSIS INDICATED STRONG COLD FRONT
ADVANCING ACROSS THE APPALACHIAN MOUNTAINS. AIRMASS ALONG AND EAST
OF THE FRONT HAS BECOME UNSTABLE...SB CAPES AROUND 2000 J/KG. DEEP
CONVECTION IS DEVELOPING ALONG THE EASTERN PERIMETER OF THE COLD
POOL ALOFT...THUS SUGGESTING SVR THREAT TO INCLUDE LARGE HAIL IN
ADDITION TO DAMAGING WIND GUSTS. VWP FROM UPSTREAM RADARS SUGGEST
MID LEVEL WINDS ARE ON THE ORDER OF 30 KTS...AND MIX DOWN OF THIS
HIGHER MOMENTUM AIR IS LIKELY WITH THE STRONGER STORMS. WESTERLY
DOWNSLOPE WINDS MAY BE A LIMITING FACTOR IN OVERALL COVERAGE AND
INTENSITY OF THE STORMS AS THEY PASS THROUGH THE GREENBRIER AND
NEW RIVER VALLEYS...BUT STORMS SHOULD INCREASE IN COVERAGE AS THE
FRONT MOVES EAST OF THE BLUE RIDGE...WHERE THE WIND FLOW IS MORE
SOUTHERLY AND DEWPOINTS ARE HIGHER...THUS RESULTING IN GREATER
DEEP MOIST CONVERGENCE.

MAINTAINED CHC THREAT FOR STORMS UNTIL MIDNIGHT...ALTHOUGH
CONFIDENT THAT MOST OF THE SHOWER ACTIVITY SHOULD END WITH THE
PASSAGE OF THE FRONT. DO HAVE HIGHER CONFIDENCE FOR LINGERING
SHOWERS OVER THE WV MOUNTAINS WHERE PERSISTENT LOW LEVEL MOISTURE
WILL GET TRAPPED ON THE WINDWARD SLOPES...THE NORTHWEST FLOW
PROVIDING THE NEEDED LIFT FOR SOME SCATTERED SHOWERS THERE.

DUE TO FRONTAL MIXING...DID NOT GO OVERLY COOL WITH THE TEMPS
BEHIND THE FRONT TONIGHT...THUS FAVORING THE WARMER MOS GUIDANCE.

FOR MONDAY...COLD AIR ADVECTION SHOULD RESULT IN A DOWNWARD SPIRAL
OF DEWPOINTS. EVEN THOUGH THE SFC FRONT WILL BE WELL EAST OF THE
AREA...THE UPPER TROUGH WILL STILL BE OVERHEAD. CONFIDENT THAT ANY
SUN WILL QUICKLY GIVE WAY TO BKN CUMULUS FIELD...THE WEAK
INSTABILITY...CAPES 200-500 J/KG...RESULTING IN SOME WIDELY
SCATTERED SHOWERS. FOLLOWED THE COOLER MODEL GUIDANCE FOR HIGH
TEMPERATURES MONDAY PER CAA...CLOUDS...AND SHOWERS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM SUNDAY...

COOLER TEMPERATURES ALOFT IN PROXIMITY TO UPPER TROF AXIS...WITH
UPSLOPING WINDS AND WRAP AROUND MOISTURE ACROSS THE NORTHWESTERN
MOUNTAINS WARRANTS A CONTINUED THREAT OF SCATTERED TO WIDELY
SCATTERED SHOWERS/THUNDERSHOWERS ACROSS THE NORTHWESTERN AND
NORTHEASTERN COUNTIES THROUGH MONDAY EVENING. HOWEVER...LOSS OF
THERMODYNAMIC SUPPORT WITH LOSS OF INSOLATION AND AS TROF AXIS MOVES
EAST OF AREA...AND ARRIVAL OF HIGHER PRESSURE AND DRIER AIR FROM THE
WEST SHOULD ALLOW FOR A RETURN TO DRY CONDITIONS IN ALL AREAS BY OR
SHORTLY AFTER MIDNIGHT. CLEARING SKIES AND DECOUPLING OF THE
BOUNDARY LAYER SHOULD ALLOW FOR TEMPERATURES TO FALL WELL DOWN INTO
THE 50S BY DAYBREAK TUESDAY...WHERE SOME PATCHY FOG IS POSSIBLE...TO
MAINLY UPPER 50S TO LOWER 60S ELSEWHERE.

EXPECT DRY AND SEASONALLY WARM WEATHER TUESDAY THROUGH WEDNESDAY
MORNING AS SURFACE RIDGE BUILDS EAST INTO AND NORTH OF THE
AREA...GRADUALLY MOVING OFFSHORE BY WEDNESDAY AFTERNOON. EXPECT
DAYTIME HIGHS ON BOTH DAYS TO RANGE FROM MAINLY MID 70S TO LOWER 80S
IN THE MOUNTAINS...TO MID TO UPPER 80S EAST OF THE BLUE RIDGE...WITH
LOWER TO MID 50S IN THE MOUNTAIN VALLEYS TO UPPER 50S TO LOWER 60S
ELSEWHERE ON TUESDAY NIGHT.

AS SURFACE HIGH MOVES OFFSHORE WEDNESDAY AFTERNOON...SURFACE WINDS
WILL VEER AROUND INTO AN EAST TO SOUTHEASTERLY COMPONENT. SLOW
RETURN OF MOISTURE FROM OFF THE ATLANTIC AND INCREASING UPSLOPE
COMPONENT MAY BE SUFFICIENT TO ALLOW FOR SOME ISOLATED DIURNALLY-
DRIVEN SHOWERS/THUNDERSTORMS TO DEVELOP OVER/NEAR THE HIGHER
EAST-FACING TERRAIN OF EXTREME SOUTHWESTERN VIRGINIA INTO THE
MOUNTAINS OF NORTHWESTERN NORTH CAROLINA...MAINLY SOUTHWEST OF
ROANOKE.

ANY ISOLATED THREAT SHOULD END SHORTLY AFTER SUNSET ACROSS THE
SOUTHWESTERN MOUNTAINS WITH LOSS OF DAYTIME HEATING...TO BE FOLLOWED
BY A DRY NIGHT...BUT WITH SLIGHTLY MILDER TEMPERATURES AS
MOISTURE/HIGHER DEW POINTS AND ASSOCIATED CLOUD COVER CONTINUES TO
INCREASE OVER THE AREA. WEDNESDAY NIGHT TEMPERATURES EXPECTED TO
RANGE FROM MID 50S TO AROUND 60 ALONG AND WEST OF THE BLUE
RIDGE...TO LOWER AND MID 60S ACROSS THE PIEDMONT.

MAVMOS...METMOS...AND LOCALLY DERIVED MOSMOS ALL QUITE CONSISTENT
FOR OVERNIGHT LOWS THROUGH THE PERIOD IN MOST AREAS...AND GENERALLY
ACCEPTED. CONTINUED TO FAVOR TEMPERATURES DERIVED FROM LOCAL MOSMOS
OUTPUT...WHICH HAS PROVIDED SUPERIOR NUMERIC GUIDANCE OVERALL FOR AT
LEAST THE PAST SEVERAL WEEKS...FOR DAYTIME PERIODS...WHICH MOSMOS
GENERALLY SPLITTING THE DIFFERENCE BETWEEN THE COOLER METMOS AND
WARMER MAVMOS OUTPUT.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 330 PM SUNDAY...

MEAN UPPER TROFFING OVER THE NORTHEASTERN PORTION OF THE NATION WILL
PERSIST THROUGH MUCH OF THE LONG TERM PERIOD AS A SERIES OF SHORT
WAVE TROFS RACE EAST THROUGH SOUTHERN CANADA.

SLIGHTLY BACKING FLOW ALOFT...WITH VEERING FLOW IN THE LOWER LEVELS
AS WEAK SURFACE RIDGE MOVES OFFSHORE IN ADVANCE OF FIRST SHORT WAVE
WILL RESULT IN WEAK ISENTROPIC LIFT AND QG-FORCING IN 850-700
MILLIBAR LEVEL...COUPLED WITH MODEST MID LEVEL LAPSE RATES AND
APPROACH OF LEFT EXIT REGION OF UPPER JET MAXIMA SHOULD BE
SUFFICIENT TO SUPPORT WIDELY SCATTERED TO SCATTERED MAINLY
DIURNALLY-DRIVEN SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON INTO EARLY
THURSDAY NIGHT.

ALTHOUGH THERE IS A POSSIBILITY THAT FRIDAY WILL BE MAINLY DRY
BETWEEN SYSTEMS AS WEAK SURFACE HIGH PRESSURE BUILDS EAST INTO THE
REGION BEHIND THE FIRST WAVE...MODELS HAVE BEEN A BIT AGGRESSIVE
DURING THE PAST SEVERAL WEEKS IN DRIVING COOLER/DRIER AIR INTO MID
APPALACHIAN AND MID ATLANTIC REGION. IT IS MORE LIKELY THAT DECAYING
POST WAVE COOL FRONT WILL STALL OVER OR SUFFICIENTLY NEAR THE
BLACKSBURG FORECAST AREA ON FRIDAY TO WARRANT AT LEAST LOW THREAT OF
DIURNALLY-DRIVEN SHOWERS/STORMS...ESPECIALLY ACROSS SOUTHERN AND
SOUTHWESTERN SECTIONS WHICH WILL BE CLOSER TO THE HIGHER THETA-E
AIR.

ANOTHER UPSTREAM WAVE WILL APPROACH AND PASS THROUGH THE AREA NEXT
WEEKEND...MAINTAINING AN ONGOING THREAT OF PRECIPITATION...FOR MANY
OF THE SAME REASONS ASSOCIATED WITH THE FIRST SHORT WAVE AND POST
FRONTAL SETUP.

ACCURATE TIMING OF FAST MOVING SHORT WAVES AND THEIR PASSAGE STILL
SOMEWHAT IN QUESTION...BUT WILL SIGNIFICANTLY INFLUENCE EXTENT OF
CLOUD COVER AND DAILY THREAT OF PRECIPITATION...WHICH IN TURN...WILL
IMPACT DIURNAL TEMPERATURE CURVE. HOWEVER...WITH OVERALL MEAN
TROFFING PERSISTING OVER THE REGION THROUGH THE PERIOD...DAY TO DAY
TEMPERATURES LIKELY TO REMAIN WITHIN A FEW DEGREES OF SEASONAL
LEVELS THROUGH THE ENTIRE PERIOD IN MOST LOCATIONS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE ASSOCIATED
WITH A FRONTAL PASSAGE THIS EVENING. THE FRONT SHOULD MOVE THROUGH
BLF/LWB AROUND 4PM...BCB/ROA AROUND 6PM...LYH/DAN AROUND 8 PM.
AFTER THE PASSAGE OF THE FRONT WINDS WILL SHIFT TO THE NORTHWEST.
SKIES SHOULD CLEAR EAST OF THE MOUNTIANS AFTER THE FRONTAL
PASSAGE. LINGERING LOW LEVEL MOISTURE WILL RESULT IN LINGERING LOW
LEVEL CLOUDINESS IN THE MOUNTAINS.

AREAS OF MVFR AND LCL IFR CONDITIONS WILL ACCOMPANY THE SHRA/TSRA
THIS EVENING. NOT OVERLY CONFIDENT AS TO HOW LOW THE LINGERING
CLOUD BASES WILL BE IN THE MOUNTAINS. POST FRONTAL MIXING SHOULD
PREVENT WIDESPREAD FOG...BUT SOME OF THE MODELS SUGGEST CIGS MY
DROP TO IFR BY MONDAY MORNING DUE TO MOISTURE GETTING BANKED
AGAINSTS THE WINDWARD SLOPES. CONFIDENT THAT LWB/BLF WILL FALL TO AT
LEAST MVFR WITH CIGS 1-3KFT...SO WENT WITH THE HIGHER PROBABILITY
FCST.

WITH UPPER TROUGH OVERHEAD MONDAY AND SOME RESIDUAL LOW LEVEL
MSTR...SCT SHOWERS AND PERHAPS ISOLD STORMS ARE POSSIBLE AGAIN
MONDAY AFTERNOON...MAINLY MTNS. THEN MORE SIGNIFICANT DRYING TAKES
PLACES BEHIND THIS UPPER TROF FOR MONDAY NIGHT INTO TUESDAY.
DEPENDING ON RAINFALL MONDAY...WILL NEED TO WATCH FOR SOME IFR
VSBYS AT FAVORED VALLEY FOG AIRPORTS SUCH AS LWB AND
BCB...OTHERWISE SEVERAL DAYS OF VFR ON TAP UNTIL NEXT FRONT
APPROACHES THURSDAY OR FRIDAY TIME FRAME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PM
Hazardous weather outlook, Aug 14, 2:20 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SUN AUG 14 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
220 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SEVERE THUNDERSTORM WATCH THROUGH 9:00 PM THIS EVENING. THE MAIN
THREAT IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Aug 14, 10:27 AM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 NNE DANBURY           36.48N 80.19W
08/13/2011                   STOKES             NC   EMERGENCY MNGR

            EMERGENCY MANAGER CONDUCTED GROUND SURVEY OF AREA. FOUR
            TREES AND NUMEROUS TREE LIMBS DOWN FROM NEAR INTERSECTION
            OF SNOWHILL CHURCH ROAD AND PERCEY MOOREFIELD ROAD...TO
            3297 PERCEY MOOREFIELD ROAD. ONLY SPOTTY DAMAGED
            OBSERVED...CONSISTENT WITH STRAIGHT-LINE MICROBURST WIND
            EVENT.

&&

WERT
Special weather statement, Aug 14, 2:47 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SUN AUG 14 2011

VAZ007-010-141930-
BLAND VA-TAZEWELL VA-
247 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL AFFECT BLAND AND TAZEWELL COUNTIES...

AT 244 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF BURKES GARDEN TO RICHLANDS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR CEDAR BLUFF AROUND 255 PM...GRATTON AROUND
300 PM...BLUEFIELD AROUND 310 PM...TAZEWELL AROUND 315 PM AND SUITER
AROUND 330 PM.

LAT...LON 3717 8187 3725 8124 3724 8123 3703 8118
      3705 8123 3702 8129 3699 8142 3701 8144
      3699 8148 3701 8147 3701 8150 3696 8161
      3695 8169 3698 8172 3696 8178 3705 8183
      3714 8191

MC
Local storm report, Aug 14, 2:49 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             RICHLANDS               37.10N 81.80W
08/14/2011  E0.75 INCH       TAZEWELL           VA   TRAINED SPOTTER

&&

RSTONEFI
Local storm report, Aug 14, 3:15 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             4 E RICHLANDS           37.09N 81.73W
08/14/2011  E1.00 INCH       TAZEWELL           VA   PUBLIC

            QUARTER SIZE HAIL FELL FOR 4 MIN NEAR RICHLANDS

&&

RSTONEFI
Special weather statement, Aug 14, 3:45 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SUN AUG 14 2011

NCZ003-004-VAZ016-032-142030-
CARROLL VA-PATRICK VA-STOKES NC-SURRY NC-
345 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...PATRICK...STOKES AND
SURRY COUNTIES...

AT 340 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHEAST OF ARARAT TO 3 MILES SOUTHEAST OF CANA...MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR FLAT ROCK AROUND 350 PM...STUART AROUND 400
PM...WOODVILLE AROUND 405 PM...WESTFIELD AROUND 415 PM AND FRANCISCO
AROUND 420 PM.

LAT...LON 3646 8026 3647 8069 3666 8068 3667 8024

MC
Local storm report, Aug 14, 4:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 E RICHLANDS           37.09N 81.73W
08/14/2011  E1.00 INCH       TAZEWELL           VA   PUBLIC

            QUARTER SIZE HAIL FELL FOR 4 MIN NEAR RICHLANDS

&&

RSTONEFI

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:50 PM EDTSpecial Weather StatementRNKBedford55 min
Aug 13, 9:13 PM EDTFlash Flood WarningRNKBedford5 hr
Aug 13, 10:25 PM EDTSpecial Weather StatementRNKBedford65 min
Aug 13, 11:59 PM EDTSpecial Weather StatementRNKTazewell61 min
Aug 14, 12:47 AM EDTSpecial Weather StatementRNKAmherst, Bath, Bedford, Rockbridge, City of Buena Vista, City of Lexington and 1 more58 min
Aug 14, 1:01 AM EDTSpecial Weather StatementRNKTazewell59 min
Aug 14, 1:21 AM EDTSpecial Weather StatementRNKSmyth54 min
Aug 14, 2:13 AM EDTSpecial Weather StatementRNKGrayson, Wythe, City of Galax62 min
Aug 14, 3:24 AM EDTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, City of Radford66 min
Aug 14, 2:47 PM EDTSpecial Weather StatementRNKTazewell43 min
Aug 14, 2:59 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell61 min
Aug 14, 3:45 PM EDTSpecial Weather StatementRNKPatrick45 min
Aug 14, 4:43 PM EDTSpecial Weather StatementRNKMontgomery62 min
Aug 14, 4:57 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery45 min
Aug 14, 5:16 PM EDTSpecial Weather StatementRNKCity of Salem59 min
Aug 14, 5:28 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington62 min
Aug 14, 5:40 PM EDTSpecial Weather StatementRNKGrayson, City of Galax35 min
Aug 14, 5:45 PM EDTSevere Thunderstorm WarningRNKFranklin60 min
Aug 14, 6:30 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth38 min
Aug 14, 6:34 PM EDTSpecial Weather StatementRNKBedford56 min
Aug 14, 6:37 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge41 min
Aug 14, 6:55 PM EDTSpecial Weather StatementRNKPatrick35 min
Aug 14, 7:13 PM EDTSpecial Weather StatementRNKHalifax47 min
Aug 14, 7:14 PM EDTFlash Flood WarningRNKAmherst, Rockbridge4 hr
Aug 14, 7:24 PM EDTSevere Thunderstorm WarningRNKBuckingham96 min
Aug 14, 7:55 PM EDTSpecial Weather StatementRNKCharlotte65 min
Aug 13, 8:13 PM EDTFlash Flood WarningRNKSurry, Yadkin3 hr
Aug 13, 8:21 PM EDTSevere Thunderstorm WarningRNKYadkin54 min
Aug 13, 8:57 PM EDTFlash Flood WarningRNKYadkin3 hr
Aug 13, 9:09 PM EDTSpecial Weather StatementRNKYadkin51 min
Aug 14, 5:03 PM EDTSpecial Weather StatementRNKRockingham42 min
Aug 14, 5:36 PM EDTSpecial Weather StatementRNKCaswell, Rockingham54 min
Aug 14, 5:51 PM EDTSevere Thunderstorm WarningRNKStokes, Surry54 min
Aug 14, 6:43 PM EDTSpecial Weather StatementRNKStokes, Surry62 min
Aug 14, 7:28 PM EDTSpecial Weather StatementRNKYadkin62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.